Heart Disease Expert Forum
Weaning off beta blocker
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Weaning off beta blocker

I have been feeling pretty fatigued lately and want to get off the atenolol to see if it is the cause, since many experience fatigue with it. When I initially went on the atenolol it took away my fatigue and brain fog. It was great, but I wonder if over time it can cause fatigue?

I am only on 12.5mg of the atenolol a.m., for NCS and I am on verapamil ER 180mg p.m. for IST. You prob got a chuckle out of the low dose atenolol and the idea of "weaning" off it, but I had gone off it twice before and by the 3rd day the tachycardia was terrible.  Already the 1st day my heart rate is high norm-tachy and I am feel'g a lil sob.  How would you suggest weaning?  If I do have trouble with the tachy should I consider taking an a.m. dose of the verapamil?  (My cardio/ep is always telling me there is more room for med increase, because of the breakthrough tachy.)

If the atenolol is the culprit, what might I use to take care of the NCS?

Misc info: 47f, good wt., just getting back to exercising after a yr+.  Echo find'gs -  mild MVP w/mild MR and mild TR, mildly elev pulmonary pressure.  I have a Reveal monitor, because of spells of dizziness and everything going black.

My cardio gave the ok to try this.

Thank you for your time and help.
Related Discussions
74076_tn?1189759432
Hello Jan,

How would you suggest weaning?
Sorry to hear about your fatigue.  I assume the NCS is neurocardiogenic syncope?  IST is inappropriate sinus tachycardia.

If I do have trouble with the tachy should I consider taking an a.m. dose of the verapamil?

If you tolerated the atenolol for months without fatigue, it would be odd for it to start again.  My guess is atenolol is not the source.  Unfortunately, if you are only on atenolol 12.5 per day, there isn't a great way to wean that low of a dose.  I guess you could try to take it every other day for a week or so and then every third day.

Taking a morning dose of verapamil is a possibility,  but you should discuss any medication changes with your physician so they know how you are doing.

If the atenolol is the culprit, what might I use to take care of the NCS?

You could always try another beta blocker like metoprolol at a low dose.

Hope this helps.....
3 Comments
Blank
Avatar_n_tn
Hi Jan,
I had the same difficulty getting off the atenelol, even being on a small dose, but changing to another beta blocker was a great choice for me and worked wonders. Verapamil didn't do much for me.
I was very interested in your post, because I have also been diagnosed with IST, (have had a couple of fainting spells) have mild to moderate MVP, and tricuspid regurg.  It's amazing  to hear from someone with such a similar situation.
Thanks.
Blank
Avatar_n_tn
"You prob got a chuckle out of the low dose atenolol"

I sure did; I take 100mg in the morning and 75mg before bed!  I know how frustrating it is to want to do things and not have the energy to do them.  I don't know whether to chalk it up to the Atenolol or old age!

God bless,  Barb
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank